Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Albany, NY

May 1, 2003Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 1, 2003, 5:55 PM EDT for Saratoga County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 5:55 PM EDT (21:55 UTC)
Expired
May 1, 2003, 6:45 PM EDT
In force
50 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS51 KALY 012155
SVRALY
NYC091-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
555 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 645 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BALLSTON SPA...OR ABOUT 4 MILES SOUTH OF
  SARATOGA SPRINGS...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STILLWATER AND SCHUYLERVILLE AT 600 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$
TAW/KDL

LAT...LON 4311 7388 4293 7390 4294 7362 4312 7358

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 3 hours earlier.

Area forecast discussion, May 1, 2:55 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU MAY 1 2003

.DISC...SVR TSTM WATCH 197 FOR NWRN SXNS CWA EXPIRED AT 7 PM EDT.
        SVR TSTM WATCH 201 FOR ERN NY & VT WILL EXPIRE AT 9 PM EDT.

NEW ZONE BOUNDARIES ARE NOW IN EFFECT ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND.  THE FOLLOWING COUNTIES WERE SPLIT:

FULTON (NY)   WARREN(NY)     WASHINGTON(NY)
WINDHAM(VT)   BERKSHIRE(MA)  LITCHFIELD(CT)

LINE OF SHWRS/TSTMS STILL MOVING RAPIDLY EWD ACROSS CWA.  NOW FROM
CENTRAL VT TTO ERN SRN TIER OF NY.  UPDATED ZONES TO REMOVE WATCH #
197 AND BRING 1ST PERIOD UP TO DATE.

.ALY...SVR TSTM WATCH # 201 IN EFFECT TIL 9 PM EDT.

PREV DISC...

INITIAL BATCH OF PRECIP MOVED ACROS RGN THIS MORNING...THEN SUNNY
BREAKS ALLOWED SFC HTG AND GREATER INSTABILITY THIS AFTN.

SVR WX POT...STG H8 JET FM OH VLY TO LK ONT.  45 KT OBSRVD H8 WINDS
AT KILN AND KBUF AT 12Z.  CORE OF THIS JET FCST TO RUN UP FM ST
LWRNCE VLY TO MAINE BY 18Z AND FM CAPE COD TO ERN ME BY 00Z. H8
WINDS ACRS FA 35-40 KT RNG FOR AFTN.  VRY STG UPR LEVEL JET WL
PROVIDE AREAS OF STG DVRG...BUT CORE OF STG WINDS WAY UP N IN CAN.
AMS ACRS CWA FAIRLY STABLE AT 18Z BUT CONTINUES TO DESTABILIZE THRU
THE AFTN. ETA CAPES 1000-1500 LOOK OVERDONE BASED ON FCST SFC DPS
OF 60-65.  MID/UPR 50S MOR REASONABLE.  WL HAVE TO WATCH ORGANIZED
CONVECTION FROM ST LWR VLY TO WRN NY ATTM AS IT MOVES EWD.

HYDRO...HEAVIER SHWRS/TSTMS WILL BE ACROSS WRN/NRN SXNS CWA...WITH
BTWN .5 AND 1 INCH PCPN PSBL SOME AREAS.  BASIN AVRGS BTWN .25 AND .5
N AND W...LWR ELSW.  ALL PCPN ENDING ON SATURDAY WITH GENERALLY DRY
WX FROM LATE SAT ON.  THE NEXT STORMS ARRIVE TWD MID WEEK.

.ALY...SEVERE THUNDERSTORM WATCH FOR HERKIMER...HAMILTON...FULTON
AND MONTGOMERY COUNTIES OF NY UNTIL 7 PM EDT...OTRW NONE.

LAB
Hazardous weather outlook, May 1, 4:55 AM EDT, 13 hours before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014-
020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY.
A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND
TONIGHT.  IT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED
THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS...THE
LAKE GEORGE AREA AND THE MOHAWK VALLEY.  SOME OF THE THUNDERSTORMS
MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING.  DAMAGING
WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THOUGH SEVEN...SHOWERS WILL CONTINUE TO BE LIKELY FRIDAY
AND FRIDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS
THE SOUTHERN PART OF THE REGION.  OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED DAYS TWO THROUGH SEVEN.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 1, 4:15 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    OLD FORGE                 NY   WIND DAMAGE
05/01/03   HERKIMER                       WIRES DOWN ALONG ROUTE 28

0400 PM    INLET                     NY   WIND DAMAGE
05/01/03   HAMILTON                       WIRES DOWN ALONG ROUTE 28
Local storm report, May 1, 5:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
515 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    OLD FORGE                 NY   WIND DAMAGE
05/01/03   HERKIMER                       WIRES DOWN ALONG ROUTE 28

0400 PM    INLET                     NY   WIND DAMAGE
05/01/03   HAMILTON                       WIRES DOWN ALONG ROUTE 28

0450 PM    MOHAWK                    NY   WIND DAMAGE
05/01/03   HERKIMER                       ROOF DAMAGE - SHINGLES
                                          BLOWN OFF
Local storm report, May 1, 5:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    OLD FORGE                 NY   WIND DAMAGE
05/01/03   HERKIMER                       WIRES DOWN ALONG ROUTE 28

0400 PM    INLET                     NY   WIND DAMAGE
05/01/03   HAMILTON                       WIRES DOWN ALONG ROUTE 28

0450 PM    MOHAWK                    NY   WIND DAMAGE
05/01/03   HERKIMER                       ROOF DAMAGE - SHINGLES
                                          BLOWN OFF

0505 PM    NELLISTON                 NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN,TELEPHONE POLE
                                          SNAPPED IN HALF, ROADS
                                          CLOSED

0505 PM    CANAJOHARIE               NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN, PORTIONS OF
                                          STATE ROUTE 5 CLOSED
Special weather statement, May 1, 5:39 PM EDT, 16 minutes before
NYZ041-050-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT THU MAY 1 2003

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 538 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF GALWAY...OR 8 MILES NORTHEAST OF AMSTERDAM...MOVING
EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ROCK CITY FALLS AND CHARLTON AT 550 PM EDT...
BALLSTON SPA AND MILTON AT 555 PM EDT...
SARATOGA SPRINGS AT 600 PM EDT...
ROUND LAKE AND SARATOGA LAKE AT 605 PM EDT...
MECHANICVILLE AT 610 PM EDT...
STILLWATER AT 615 PM EDT...

RAINFALL AMOUNTS COULD REACH A HALF AN INCH AN HOUR IN SOME
LOCATIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

TAW
Special weather statement, May 1, 5:42 PM EDT, 13 minutes before
NYZ043-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT THU MAY 1 2003

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 542 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTH OF COMSTOCK...OR 10 MILES SOUTH OF WHITEHALL...MOVING
EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GRANVILLE AT 550 PM EDT...

RAINFALL AMOUNTS WILL APPROACH A HALF AN INCH AN HOUR IN SOME
LOCATIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

TAW
Local storm report, May 1, 5:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
547 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    OLD FORGE                 NY   WIND DAMAGE
05/01/03   HERKIMER                       WIRES DOWN ALONG ROUTE 28

0400 PM    INLET                     NY   WIND DAMAGE
05/01/03   HAMILTON                       WIRES DOWN ALONG ROUTE 28

0440 PM    CHESTERTOWN               NY   WIND DAMAGE
05/01/03   WARREN                         TREE DOWN ON CAR

0450 PM    MOHAWK                    NY   WIND DAMAGE
05/01/03   HERKIMER                       ROOF DAMAGE - SHINGLES
                                          BLOWN OFF

0505 PM    CANAJOHARIE               NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN, PORTIONS OF
                                          STATE ROUTE 5 CLOSED

0505 PM    NELLISTON                 NY   WIND DAMAGE
05/01/03   MONTGOMERY                     LINES DOWN,TELEPHONE POLE
                                          SNAPPED IN HALF, ROADS
                                          CLOSED

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:28 PM EDTSevere Thunderstorm WarningALYHerkimer47 min
May 1, 3:49 PM EDTSevere Thunderstorm WarningALYHamilton56 min
May 1, 4:13 PM EDTSevere Thunderstorm WarningALYHerkimer47 min
May 1, 4:26 PM EDTSevere Thunderstorm WarningALYWarren49 min
May 1, 4:42 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton63 min
May 1, 5:00 PM EDTSevere Thunderstorm WarningALYHerkimer45 min
May 1, 5:04 PM EDTSevere Thunderstorm WarningALYMontgomery56 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.